Colorado, 2010Flash Flood in Colorado, June 5, 2010
June 5, 2010 · NWS GJT · 1 event in 1 county or zone
A burst of rain during the peak snowmelt period resulted in a flash flood through the town of Vail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $10,000
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A burst of rain during the peak snowmelt period resulted in a flash flood through the town of Vail.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Junction, CO wrote its last area forecast discussion before the first event at Jun 5, 1:46 PM MST, 3 hours 14 minutes earlier.
Area forecast discussion, Jun 5, 1:46 PM MST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
246 PM MDT SAT JUN 5 2010
.SHORT TERM...TONIGHT THROUGH MONDAY...
WEAK SFC FRONT ALIGNED ROUGHLY ALONG INTERSTATE 70 CONTINUES TO
LINGER OVER THE FORECAST AREA THIS AFTERNOON. TEMPS NORTH OF THE
FRONT RUNNING 5 TO 10 DEGREES COOLER TODAY...WHILE AREAS SOUTH OF
THE FRONT CONTINUE TO EXPERIENCE EARLY SUMMER HEAT. THIS WEAK
BOUNDARY WASHES OUT OVER THE NEXT 24 HOURS WITH HEIGHTS RISING
SLIGHTLY AS FLAT RIDGE AMPLIFIES. THIS WILL KEEP THE MAJORITY OF
THE FORECAST AREA HOT AND DRY WITH TEMPS CLIMBING TO NEAR RECORD
VALUES BY MONDAY AFTERNOON FOR MANY OF THE VALLEY LOCATIONS. THE
WARM TEMPS COMBINED WITH A SERIES OF WEAK WAVES PASSING TO OUR
NORTH AND LIMITED MOISTURE WILL BE ENOUGH TO FIRE OFF A FEW HIGH
BASED SHOWERS OVER THE HIGHER TERRAIN...ALTHOUGH QPF VALUES LOOK
MEAGER ATTM. BIGGER CONCERN MONDAY WILL BE INCREASE SFC WIND AS
ANOTHER SFC FRONT TRIES TO PUSH INTO THE REGION FROM UTAH. THIS
WILL TIGHTEN GRADIENTS ENOUGH TO RESULT IN LOCALLY BREEZY WEATHER
WITH DEEP MIXING EXPECTED. THIS POTENTIAL IS DISCUSSED IN MORE
DETAIL IN THE FIRE WEATHER DISCUSSION BELOW.
.LONG-TERM...MONDAY NIGHT THROUGH SATURDAY...
HOT...DRY...AND BREEZY TO WINDY CONDITIONS WILL PREVAIL OVER
WESTERN COLORADO AND EASTERN UTAH THROUGH MUCH OF THE WEEK.
WINDS ALOFT WILL BE NEARLY ZONAL ACROSS THE WESTERN UNITED
STATES MONDAY NIGHT INTO WEDNESDAY WITH THE JET STREAM AND ITS
ASSOCIATED DYNAMICS AND MOISTURE REMAINING TO THE NORTH OF THE
FORECAST AREA. UPPER LEVEL DISTURBANCES EMBEDDED IN THE JET STREAM
WILL RESULT IN PERIODS OF MID-TO-HIGH LEVEL CLOUDINESS...ESPECIALLY
OVER NORTHERN COLORADO AND NORTHEASTERN UTAH...BUT ANY PRECIPITATION
SHOULD BE CONFINED PRIMARILY TO THE NORTH OVER WYOMING.
THE UPPER LEVEL FLOW BEGINS AMPLIFY ON WEDNESDAY NIGHT AND THURSDAY
AS A TROUGH DIGS INTO THE PACIFIC NORTHWEST. THIS WILL RESULT IN A
STRENGTHENING SOUTHWEST FLOW OVER THE GREAT BASIN AND CENTRAL ROCKY
MOUNTAINS. THE LATEST MEDIUM RANGE MODEL RUNS ARE IN BETTER AGREEMENT
THAT THE DEEP PACIFIC TROUGH AND ITS ASSOCIATED COLD FRONT WILL
SLOWLY PUSH EASTWARD ACROSS THE GREAT BASIN FRIDAY AND SATURDAY.
THERE IS STILL MUCH UNCERTAINTY IN THE TIMING OF THIS SYSTEM WITH
NATIONAL GUIDANCE STILL FAVORING THE SLOWER ECMWF SOLUTION. GIVEN
THE STRENGTH OF THIS SYSTEM AND THE COOLER AIRMASS ASSOCIATED WITH
IT...BEGAN TRENDING TEMPERATURES COOLER ON FRIDAY AND ESPECIALLY
SATURDAY.
THROUGH THURSDAY...TEMPERATURES ARE EXPECTED TO BE 10 TO 15
DEGREES ABOVE NORMAL.
&&
.AVIATION...
VFR PREVAILS UNTIL FURTHER NOTICE. EXPECT SOME MECHANICAL
TURBULENCE OVER MOUNTAIN CRESTS DUE TO MOUNTAIN WAVES.
&&
.HYDROLOGY...
A COORDINATED RELEASE OF WATER FROM SEVERAL HEADWATER RESERVOIRS WILL
BOLSTER FLOWS ALONG THE COLORADO RIVER THIS WEEKEND THROUGH MUCH OF
NEXT WEEK. THE COLORADO RIVER WILL CREST ON MONDAY AND
TUESDAY. THE CREST ON THE COLORADO RIVER AT GRAND JUNCTION IS
EXPECTED TO BE NEAR 11 FEET...CLOSE TO BANKFULL IN A FEW PLACES BUT
STILL WELL BELOW THE FLOOD STAGE OF 12.5 FEET.
A RETURN OF VERY WARM WEATHER ON MONDAY IS EXPECTED ACCELERATE
SNOWMELT IN THE ELKHEAD MOUNTAINS AND CAUSE THE ELK RIVER TO ONCE
AGAIN RISE. MINOR FLOODING IS POSSIBLE ON THE ELK RIVER WITH A
FORECAST CREST THERE OF AROUND 8 FEET ON TUESDAY MORNING. A
HYDROLOGIC OUTLOOK HAS BEEN ISSUED TO ALERT THE PUBLIC OF THIS
POSSIBILITY.
RECREATIONALISTS SHOULD USE CAUTION WHEN BOATING IN THE COLD...FAST
FLOWING RIVER WATERS. ALSO...THE HIGH WATERS CAN QUICKLY ERODE RIVER
BANKS MAKING THEM UNSTABLE TO WALK ON OR NEAR.
&&
.FIRE WEATHER...
MAIN CONCERN IS THE POTENTIAL FOR CRITICAL FIRE WEATHER WIND/LOW RH
CONDITIONS IN ZONE 203 ON MONDAY AS A WEAK FRONT APPROACHES FROM THE
NW. MAIN AREA OF INTEREST IS THE INTERSTATE 70 CORRIDOR WEST OF
GLENWOOD SPGS. BOTH NAM AND GFS PLACING AXIS OF STRONGEST WIND AT 600
MB /APPROX 14K FEET/ ROUGHLY ALONG THE I-70 CORRIDOR MONDAY
AFTERNOON. 600 MB SPEEDS FORECAST 30-35 KT. DEEP AFTERNOON MIXING
FROM HOT TEMPS AND WEAK CONVERGENCE ALONG A SFC TROUGH WOULD BE
FAVORABLE FOR BRINGING SOME GUSTS TO THE SFC...BUT PROBABLY NOT UNTIL
MID-AFTERNOON OR LATER. WOULD LIKELY BE A MARGINAL EVENT. WILL HOLD
OFF ON A FIRE WEATHER WATCH AT THE MOMENT FOR ZONE 203 MONDAY DUE TO
UNCERTAINTY IN DURATION OF CRITICAL CONDITIONS...AND IF THE FRONT
SLOWS ITS ADVANCE. WINDS CURRENTLY LOOK BELOW CRITERIA FOR ZONES 205
AND 207.
POTENTIAL WIND EVENT ON THU-FRI AS A LARGE TROUGH DEVELOPS OVER THE
GREAT BASIN.
&&
.GJT WATCHES/WARNINGS/ADVISORIES...
CO...NONE.
UT...NONE.
SHORT TERM.....JDC
LONG TERM......BAL
AVIATION.......TGJT
HYDROLOGY......BAL
FIRE WEATHER...JAD
Hazardous weather outlook, Jun 5, 2:03 PM MST, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
303 PM MDT SAT JUN 5 2010
COZ001>014-017>023-UTZ022>025-027>029-061303-
ANIMAS RIVER BASIN-ARCHES/GRAND FLAT-CANYONLANDS/NATURAL BRIDGES-
CENTRAL COLORADO RIVER BASIN-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
CENTRAL YAMPA RIVER BASIN-DEBEQUE TO SILT CORRIDOR-
EASTERN UINTA BASIN-EASTERN UINTA MOUNTAINS-
ELKHEAD AND PARK MOUNTAINS-FLAT TOPS-
FOUR CORNERS/UPPER DOLORES RIVER-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAINS-GRAND AND BATTLEMENT MESAS-
GRAND VALLEY-LA SAL AND ABAJO MOUNTAINS-LOWER YAMPA RIVER BASIN-
NORTHWEST SAN JUAN MOUNTAINS-PARADOX VALLEY/LOWER DOLORES RIVER-
ROAN AND TAVAPUTS PLATEAUS-SAN JUAN RIVER BASIN-SOUTHEAST UTAH-
SOUTHWEST SAN JUAN MOUNTAINS-TAVAPUTS PLATEAU-
UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-UPPER GUNNISON RIVER VALLEY-
UPPER YAMPA RIVER BASIN-WEST ELK AND SAWATCH MOUNTAINS-
303 PM MDT SAT JUN 5 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.
.DAY ONE...TODAY AND TONIGHT
ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON OF THE NORTHERN
AND CENTRAL MOUNTAINS. ANY PRECIPITATION WILL BE SHORT-LIVED AND
RELATIVELY LIGHT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
MINOR FLOODING IS POSSIBLE ON THE ELK RIVER ON MONDAY AND TUESDAY.
THIS WILL DEPEND ON HOW WARM TEMPERATURES GET IN THE ELKHEAD
MOUNTAINS AND HOW MUCH SNOW MELT RUNOFF IS GENERATED.
OTHER THAN VERY WARM AND BREEZY AFTERNOONS...NO HAZARDOUS WEATHER IS
EXPECTED AT THIS TIME.
.SPOTTER INFORMATION STATEMENT
SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY OR TONIGHT.
CJC/JOE/BAL
Flash Flood, Eagle
- When
- June 5, 5:00 PM MST to 10:00 PM MST
- Where
- Eagle County, 4.9 mi ESE of Vail to 4.01 mi ESE of Vail
- Cause
- Heavy Rain
- Property damage
- $10,000
- Reported by
- Law Enforcement
- Coordinates
- 39.646, -106.313
A burst of rainfall during the peak snowmelt period apparently caused a debris dam to break near the headwaters of Gore Creek. Gore Creek suddenly rose about 3 feet and stayed within the channel except in a few areas where it spread out and approached the entry of some condominiums. Additionally, trees up to 1.5 feet in diameter came down Gore Creek and jammed up at the bridges and culverts causing additional flooding, mostly to lawns and landscaping. A blocked culvert resulted in water flowing up to about a foot deep over Highway 24.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Ohio, June 5 to 6, 20107 deaths · 28 injured · $103 million · EF4 · 15 events
- Tornadoes and Flash Flood in Illinois, June 5 to 6, 20101 death · 31 injured · $12 million · EF3 · 15 events
- Tornadoes and Flash Flood in Michigan, June 5 to 6, 201011 injured · $61 million · EF2 · 10 events
- Tornadoes and Damaging Winds in Indiana, June 5 to 6, 20104 injured · $1.2 million · EF3 · 9 events
- Tornadoes and Damaging Wind in Illinois, June 5, 2010$87 million · EF2 · 12 events
- Tornadoes and Damaging Winds in Michigan, June 5, 2010$900,000 · EF2 · 8 events
- Tornado and Flash Flooding in Illinois, June 5, 2010$1.0 million · EF2 · 3 events
- Tornado and Damaging Winds in Ohio, June 5, 2010$500,000 · EF2 · 3 events
- Excessive Heat in Nevada, June 5 to 6, 20101 death · 1 event
- Tornado and Flash Flooding in Michigan, June 5 to 6, 2010$2.3 million · EF1 · 5 events
- Flooding in Utah, June 5 to 10, 2010$6.5 million · 2 events
- Tornado and Flash Flooding in Ohio, June 5, 2010$655,000 · EF1 · 8 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 252180.